Pennsylvania, 2017

Damaging Winds in Pennsylvania, August 22, 2017

August 22, 2017 · NWS BGM · 2 events in 2 counties and zones

A strong upper level storm system moved across the region Tuesday and forced a strong cold front across New York and Pennsylvania. Two separate lines of showers and thunderstorms quickly developed across the region among a very unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong upper level storm system moved across the region Tuesday and forced a strong cold front across New York and Pennsylvania. Two separate lines of showers and thunderstorms quickly developed across the region among a very unstable atmosphere. As these lines moved east, the storms quickly became severe and produced damaging winds, large hail and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 22, 5:49 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 22, 5:49 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
649 PM EDT Tue Aug 22 2017

.SYNOPSIS...
A cold front will sweep through the area tonight with strong to
severe thunderstorms affecting portions of the region through
this evening. Pleasant weather will return on Wednesday with
clearing skies and lower humidities. Clouds and a few sprinkles
will be possible again on Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Tornado threat looks to be over across our western CWA and have
canceled the Tornado Watch across the Finger Lakes and portions
of the Central Southern Tier west of Binghamton. Plume of
anomalous PWAT air with best dynamic forcing was in the process
of sliding across CNY/NEPA with widespread light to moderate
rain and embedded thunderstorms. Aside from a minor potential
for severe storm activity east of I-81, the threat should be
waning everywhere within the next 3-4 hours and aside from
lingering isolated to scattered shower, or storm activity...the
bulk of the overnight hours look to be rain free in most areas.
Have continued working on adjusting PoP trends to reflect latest
thinking. As far as flash flooding is concerned, we think this
system will be progressive enough to mitigate a serious
concern...however the high PWATs and surface dewpoints around
70F have been efficient enough to bring some areas around 1.5
inches in less than an hour. No water problems noted...but will
still have to watch our urban areas for +RA through about
midnight.

Wednesday will be post frontal and breezy with modest cold
advection and drier dewpoints. Temperatures in the 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A broad trof remains over the region during this time as high
pressure builds in from the Great Lakes. This will force our
area to be under cool northerly advection and thus marginally
unstable across CNY due to lake temperature differentials and
colder air aloft. Diurnal heating and some weak waves rotating
around the broad trof could trigger widely scattered showers and
sprinkles on Thursday.

Nearly Fall like temps with highs in the 70s and lows in the
50s...possibly even some upper 40s in the colder rural areas.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure builds in for a rather uncharacteristic mainly
rain free extended period of time for these parts. Mainly dry
weather and unseasonably cool conditions should prevail through
the weekend and into early next week within a pattern such as
what is being shown. Several of the medium range models are
trying to float some tropical systems into the Gulf States and
offshore of the SE Atlantic early next week. Although these
appear to be a non-issue for us at this time, the model trends
do bear close monitoring for any changes.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Airports will be affected by thunderstorm activity into early
evening, followed by ceilings varying on the VFR-MVFR edge for a
time tonight. Gradual clearing is expected overnight with the
potential for patchy fog, although drier air moving into the
area may alleviate very dense fog. Breezy and drier on Wednesday
with broken VFR ceilings developing after 14Z.

Winds S-SW 15-30 KTS becoming W-NW around 10 KTS tonight and
then NW 10-20 KTS and gusty on Wednesday. Winds variable with
possible gusts in excess of 50 KTS in any thunderstorms tonight.

Outlook...

Wednesday through Sunday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Aug 22, 5:32 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
632 PM EDT Tue Aug 22 2017

NYZ009-024-036-037-045-046-055-056-PAZ038-039-232245-
Northern Oneida-Chemung-Madison-Southern Oneida-Chenango-Otsego-
Tioga-Broome-Bradford-Susquehanna-
632 PM EDT Tue Aug 22 2017

...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely for the next few hours.

NYZ015>018-022-023-025-044-232245-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins-
Cortland-
632 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Lingering showers, and some isolated thunderstorms will continue this
evening, but significant severe weather is no longer expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ057-062-PAZ040-043-044-047-048-072-232245-
Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
632 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening.

In the hours before

Special weather statement, Aug 22, 3:18 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
418 PM EDT TUE AUG 22 2017

NYZ009-222045-
Northern Oneida NY-
418 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN ONEIDA COUNTY UNTIL
445 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alder Creek, or 11 miles southeast of Boonville, moving east at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Remsen, Prospect, Hinckley and Woodgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4360 7511 4333 7508 4331 7511 4331 7514
      4330 7515 4329 7520 4355 7522 4361 7511
TIME...MOT...LOC 2017Z 248DEG 41KT 4342 7512

KAH
Local storm report, Aug 22, 3:58 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
458 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             VERONA                  43.13N  75.58W
08/22/2017  M1.75 INCH       ONEIDA             NY   BROADCAST MEDIA

&&

JML
Special weather statement, Aug 22, 4:00 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
500 PM EDT TUE AUG 22 2017

NYZ018-036-222130-
Onondaga NY-Madison NY-
500 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN MADISON AND
NORTHERN ONONDAGA COUNTIES UNTIL 530 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camillus, or near Baldwinsville, moving east at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, De Witt, Lysander, Sullivan, Van
Buren, Baldwinsville and North Syracuse.

A tornado watch remains in effect until 900 PM EDT for central New
York.

LAT...LON 4320 7608 4316 7589 4303 7583 4296 7646
      4301 7646 4301 7650 4310 7650 4311 7647
      4322 7648 4323 7630 4320 7627 4322 7626
      4324 7627 4320 7622 4322 7620 4326 7621
      4326 7619
TIME...MOT...LOC 2100Z 260DEG 50KT 4307 7636

PCF
Special weather statement, Aug 22, 4:24 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
524 PM EDT TUE AUG 22 2017

NYZ009-018-036-037-222200-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
524 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND NORTHEASTERN ONONDAGA COUNTIES UNTIL 600 PM
EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bridgeport, or 13 miles southeast of I-81 Exit 32, moving east at
40 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Rome, Sullivan, Oneida, Lenox, Vienna, Chittenango, Canastota,
Manlius, Fayetteville and Minoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4340 7569 4303 7559 4301 7600 4319 7603
      4318 7601 4318 7594 4316 7592 4316 7588
      4332 7587 4332 7588 4335 7587
TIME...MOT...LOC 2124Z 264DEG 48KT 4316 7592

KAH
Local storm report, Aug 22, 5:01 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     CORTLAND                42.60N  76.18W
08/22/2017  E60 MPH          CORTLAND           NY   TRAINED SPOTTER

&&

JML
Local storm report, Aug 22, 6:25 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
725 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     EARLVILLE               42.74N  75.55W
08/22/2017                   MADISON            NY   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

JML

The radar

The Binghamton radar (KBGM), 92 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lackawanna

When
August 22, 6:54 PM EST to 7:04 PM EST
Where
Lackawanna County, 1.48 mi NNW of Nay Aug
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.420, -75.610

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree on a house. This report was found from a newspaper.

Thunderstorm Wind, Luzerne

When
August 22, 7:01 PM EST to 7:11 PM EST
Where
Luzerne County, Newtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.230, -75.900

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree in Hanover township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712299, 712300.